Science – Study: Do antibiotics reduce the effectiveness of the vaccine in children? – Knowledge

Rochester (dpa) – If antibiotics are prescribed to young children, different vaccines may have a worse effect. So suggests an American study, the results of which were published in the journal Pediatrics. As doctors suspect, an intestinal microbiome that has been taken out of balance by antibiotics could impair the success of vaccination – an argument that, according to German experts, is conclusive. The interaction of microorganisms in the intestine is important for digestion, among others, but also for the immune system.

In fact, a 2019 study previously reported that antibiotics may reduce the effectiveness of vaccinations in adults. A team led by doctors Timothy Chapman and Michael Pichichero from the Rochester General Hospital Research Institute analyzed blood samples from 560 children over a period of 6 to 24 months. Samples were taken as part of several checks and when an acute middle ear infection occurred. 342 children from this group had received a total of almost 1700 units of antibiotics in the first 24 months of life, while 218 children none.

antibody levels

The researchers then analyzed children’s antibody levels to diphtheria, tetanus, polio, whooping cough, influenza and pneumococcus vaccines. Result: Antibody levels in children treated with antibiotics were on average lower than in those who had not received antibiotics.

In those children who received antibiotics between the ages of nine and twelve months or repeatedly, these levels were particularly often below concentrations that were considered important for immune protection. “This would put them at an increased risk of contracting infections caused by the pathogens against which they were vaccinated,” explains Ulrich Schaible, Program Director of Infections at the Borstel Research Center, in an independent assessment.

Take fewer antibiotics

A more differentiated look at the results shows that the antibiotic amoxicillin alone had no effect, but in combination with clavulanic acid had. Such combined drugs are prescribed because of their extended spectrum of antibacterial action. “It is also interesting that the combination of amoxicillin and clavulanate had a smaller effect on antibody production after five days than after ten days of administration,” Schaible notes. “So giving antibiotics for a shorter period seems to be good”.

However, the expert also points out that the impact of diseases for which antibiotics are given on the formation of antibodies after vaccination should be analyzed regardless of the administration of the antibiotic. This would mean examining children with similar conditions who were not taking antibiotics. In addition, antibodies are only part of the immune response to a vaccine, adds Claudius Meyer of the University of Mainz Medical Center. caused and thus have a protective effect can mediate. “

Decreased immune defense

As the authors themselves write, the children did not take any stool samples. However, these are needed to determine the effects of antibiotics on the intestinal microbiome.

“Antibiotics, which are often prescribed in early childhood against middle ear infections, not only attack dangerous bacteria in the ear, but also beneficial bacteria in the intestinal microbiome,” says Cornelia Gottschick of the University of Halle-Wittenberg. , describing the underlying cause. connection. “The balance between bacteria and our immune system is disturbed as a result and it is possible that vaccinations are no longer fully effective, which could lead to a decrease in immune defenses.” This link remains theoretical in the current study, as the intestinal microbiome was not examined.

Perhaps, taking probiotics to protect the intestinal microbiome could reduce the effect observed in the study, Gottschick continued. However, this still needs to be explored.

Do you need an amplifier?

It is also not possible to say at this time whether children treated with antibiotics should grow up, Meyer adds: “It may be helpful to have a follow-up check at age three or five to identify the need for a booster.” some countries, some of the vaccines under consideration would grow anyway during childhood. “Only a follow-up study with the same children could show whether children who received antibiotics could still be distinguished from the control group after a booster vaccination.”

Overall, the new study provides elegant evidence of problematic side effects of antibiotics, Meyer concludes: “Not only the development of resistance when antibiotics are administered, but also physiological effects should prompt us to use antibiotics in childhood carefully and limit them. “for what is absolutely necessary”.

© dpa-infocom, dpa: 220428-99-74224 / 3

Leave a Comment